Indian Journal of Ophthalmology

ORIGINAL ARTICLE
Year
: 1989  |  Volume : 37  |  Issue : 1  |  Page : 13--16

Steroid induced glaucoma and cataract


R Mohan, AR Muralidharan 
 Aravind Eye Hospital & Postgraduate Institute of Ophthalmology, 1, Anna Nagar, Madurai - 625 020, Tamil Nadu, India

Correspondence Address:
R Mohan
Aravind Eye Hospital & Postgraduate Institute of Ophthalmology, 1, Anna Nagar, Madurai - 625 020, Tamil Nadu
India

Long term use of topical & systemic steroids produce secondary open angle glaucoma similar to chronic simple glaucoma. The increased IOP caused by prolonged steroid therapy is reversible but the damage produced by it is irreversible. In this study, we analysed 25 patients (44 eyes) with steroid induced glaucoma, who reported to us with dimness of vision, haloes and elevated I.O.P. and were using steroids for long duration due to various causes. The behaviour of the I.O.P. due to different steroid preparations, the type of lenticular change, and the management of those cases are discussed in this paper. From our study we conclude that dexamethasone and betamethasone both topical as well as systemic are more potent in producing glaucoma and cataract than medrysone and prednisolone. The condition is reversible without permanent damage when the duration of steroid therapy is short and vice versa.


How to cite this article:
Mohan R, Muralidharan A R. Steroid induced glaucoma and cataract.Indian J Ophthalmol 1989;37:13-16


How to cite this URL:
Mohan R, Muralidharan A R. Steroid induced glaucoma and cataract. Indian J Ophthalmol [serial online] 1989 [cited 2020 Jan 26 ];37:13-16
Available from: http://www.ijo.in/article.asp?issn=0301-4738;year=1989;volume=37;issue=1;spage=13;epage=16;aulast=Mohan;type=0